Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Quad Cities, IA

August 4, 2002Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 2002, 8:01 PM CDT for Henry County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 8:01 PM CDT (01:01 UTC)
Expired
Aug 4, 2002, 8:45 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS53 KDVN 050101
SVRMLI
ILC073-050145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 845 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHEAST OF
  GENESEO...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GENESEO AND ORION NOW.
   ATKINSON AND CAMBRIDGE BY 820 PM CDT.
   ANNAWAN AND GERMAN CORNER BY 845 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.  A TORNADO IS ALSO POSSIBLE WITH THIS STORM. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4154 9015 4135 9035 4116 9002 4125 8987
          4145 8988

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:19 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 2:19 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN AUG 4 2002

SYNOPTIC PICTURE THIS AFTERNOON SHOWS 110KT JET OVER SOUTHERN ONTARIO.
AT 500H...A STRONG HIGH EXTENDS FROM EASTERN KANSAS TO SOUTHERN
INDIANA...WITH STRONG FLOW ACROSS THE NORTHERN TIER...AND A SHORT
WAVE MOVING THRU SOUTHERN ONTARIO.  AT THE SURFACE...TWO QUASI-
STATIONARY FRONTS EXTEND FROM A WESTERN KANSAS LOW...ONE TO THE IA-MN
LINE AND THE OTHER TO THE IA-MO LINE.  CONVECTION OVERNIGHT WAS
ASSOCIATED WITH THE SOUTHERN OF THESE TWO...AS IT SANK ACROSS THE AREA
OVERNIGHT.  CURRENTLY...ALL PRECIPITATION HAS DIED OUT WITHIN A FEW
HUNDRED MILES OF THE FORECAST AREA...ALTHOUGH SHOWING SIGNS OF
REDEVELOPING ACROSS NORTHEAST AND EAST CENTRAL IOWA.  CLOUD COVER HAS
HELD TEMPS BELOW ADVERTISED LEVELS.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE TWO-FOLD.  FIRST IS PRECIP
OVER THE NEXT 24 HOURS ASSOCIATED WITH THE TWO FRONTS...WHICH WILL
RECOMBINE AND SINK SOUTH THROUGH THE AREA TONIGHT...AND THEN SOUTH OF
THE AREA AS A COLD FRONT ON MONDAY.  THE SECOND CONCERN IS TEMPS THRU
AT LEAST MID WEEK...WHICH WILL BE DRY AND COOL DUE TO AN EASTERLY
FLOW...ESPECIALLY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT WHEN
LAKE EFFECT OFF LAKE MICHIGAN WILL BE QUITE PRONOUNCED.

THE MODELS HAD A HARD TIME HANDLING THE FRONTS ACROSS THE AREA THIS
MORNING...ALTHOUGH THEY DID MODERATELY WELL WITH 12Z-18Z QPF NORTHWEST
QUARTER OF FORECAST AREA.  THE MODELS RECOMBINE THE FRONTS AND PUSH
THEM SOUTH TONIGHT AND MONDAY.  THE AVN IS FASTEST...WITH THE COLD
FRONT TO JUST SOUTH OF THE CWA BY 12Z MONDAY...THE ETA BY 15Z...AND
THE NGM BY 18Z.  THEN THE FRONT CONTINUES SOUTH AT A SLOW TO MODERATE
RATE THROUGH MONDAY NIGHT AND TUESDAY.  HINTS OF AN INVERTED TROF INTO
SOUTHWEST IOWA INTO TUESDAY COULD KEEP A CHANCE OF PRECIP SOUTHEAST.

THE SHORT-TERM MODELS ALL POUND THE NORTHERN HALF OF THE FORECAST AREA
THIS EVENING WITH .50-1.00 QPF IN RESPONSE TO STRONG VVS.  PRECIP CAN
NOT BE RULED OUT SOUTH EITHER...AS INDICATIONS ON DMX RADAR ALREADY OF
POTENTIAL PRECIP ALONG THE SOUTHERN FRONT.  OVERNIGHT WILL BE MORE
PROBLEMATIC...BUT BEST INDICATIONS ARE THAT LOW-LEVEL JET WILL FOCUS
AROUND INTERSTATE 80 FROM AFTER MIDNIGHT THRU MID-MORNING...WITH MORE
PRECIP SOUTH TO BRL THAN NORTH TO DBQ.  PRECIP MAY LINGER SOUTHWEST
MONDAY NIGHT DUE TO INVERTED TROF...AND MAYBE INTO TUESDAY.

HIGH PRESSURE BUILDING IN FROM EAST CENTRAL CANADA INTO THE GREAT LAKES
WILL BRING A NORTHEAST FETCH DOWN LAKE MICHIGAN INTO THE FORECAST AREA
MONDAY EVENING THROUGH TUESDAY NIGHT. ON WEDNESDAY...THE FLOW BECOMES
STRAIGHT EAST...THEN LIGHT SOUTHEAST THURSDAY AND SOUTH FRIDAY.  THE
NEXT TROF MOVES INTO WESTERN IOWA SATURDAY...AND APPEARS TO DISSIPATE
OVER THE FORECAST AREA SUNDAY.

AT 500H...HIGH PRESSURE WILL BE OVER THE AREA THRU THURSDAY...WITH
NORTHWEST FLOW INTO THE EASTERN STATES. A STRONG SHORT WAVE APPROACHES
FROM THE WEST SUNDAY.  ALL OF THE MEDIUM-RANGE MODELS ARE IN MODERATE
AGREEMENT ON THIS SCENARIO.

WILL KEEP CLOSE TO CURRENT FORECAST...PERHAPS RAISING POPS A BIT FOR
THIS EVENING AND OVERNIGHT...AND ALSO MONDAY NIGHT SOUTHWEST. TEMPS ARE
ON TRACK.  NUMERICAL GUIDANCE IN GENERAL AGREEMENT ON TEMPS AND POPS AND
AGREE WITH FORECAST...EXCEPT MAV POPS TOO LOW FOR SOME REASON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Local storm report, Aug 4, 6:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT SUN AUG 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LE CLAIR                  IA   .75 INCH HAIL
08/04/02   SCOTT                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:37 PM CDTTornado WarningDVNBureau23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.